Massachusetts, 2014

Cold in Massachusetts, January 26, 2014

January 26, 2014 · NWS ALY · 2 events in 2 counties and zones

Behind a fast moving clipper system, cold arctic air returned to the region for the early morning hours of Sunday, January 26th. With gusty westerly winds behind the clipper's cold front, wind chill values were as low as -15 to -20 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Behind a fast moving clipper system, cold arctic air returned to the region for the early morning hours of Sunday, January 26th. With gusty westerly winds behind the clipper's cold front, wind chill values were as low as -15 to -20 degrees. With rising temperatures and diminishing winds, the threat for dangerously cold wind chill values ended in the late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 25, 10:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 25, 10:21 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1021 PM EST SAT JAN 25 2014

.SYNOPSIS...
A FAST MOVING CLIPPER TYPE SYSTEM WILL EXIT THIS EVENING. A
SECOND CLIPPER ARRIVES SUNDAY NIGHT AND MONDAY. EACH WILL BE
FOLLOWED BY SURGES OF FRIGID ARCTIC AIR WITH ENHANCED LAKE EFFECT
INTO PARTS OF UPSTATE NEW YORK. LATE MONDAY THROUGH WEDNESDAY
NIGHT THE REGION WILL REMAIN IN A BRISK NORTHWEST TO WEST FLOW OF
FRIGID ARCTIC AIR...WITH VARIABLE CLOUDS...SCATTERED FLURRIES AND
LAKE EFFECT SNOW SHOWERS INTO THE WESTERN ADIRONDACKS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
...WIND CHILL WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR
TONIGHT AND TOMORROW MORNING...

ARCTIC FRONTAL BOUNDARY IS CURRENTLY LOCATED JUST N/W OF THE
GREATER CAPITAL REGION...ACROSS THE WEST CENTRAL MOHAWK VALLEY AND
HEADING E/SE. THE AREAL COVERAGE OF SNOW SHOWERS/SQUALLS ALONG THE
FRONT HAS DECREASED SOMEWHAT FROM A FEW HOURS AGO. THE LATEST
RUC13 SUGGESTS WEAKENING LOW LEVEL CONVERGENCE AS IT PASSES
THROUGH EASTERN NY AND WESTERN NEW ENGLAND. HOWEVER...THE SOUTHERN
END OF THE LINE MAY SURVIVE INTO THE SOUTHEAST CATSKILLS...AND
POSSIBLY INTO THE MID HUDSON VALLEY AND NW CT...WHERE ADDITIONAL
DYNAMICAL SUPPORT FROM THE MID/UPPER LEVEL SHORTWAVE WILL EXIST.

SO...AS THE FRONT PASSES...LOCALIZED HEAVIER SNOW SHOWERS AND
SQUALLS COULD PRODUCE UP TO ANOTHER QUICK INCH. IN
ADDITION...WINDS WILL INCREASE WITH THE FRONTAL PASSAGE...WITH
GUSTS UP TO 35 MPH POSSIBLE. THIS WILL LIKELY CREATE AREAS OF
BLOWING SNOW.

TEMPERATURES SHOULD FALL ENOUGH TONIGHT...THAT WITH THE
DEVELOPING GUSTY WINDS...WIND CHILLS SHOULD FALL TO DANGEROUS
LEVELS AND WIND CHILL HEADLINES ARE IN EFFECT LATE TONIGHT THROUGH
TOMORROW MORNING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
ANOTHER TRAILING CLIPPER TYPE NORTHERN STREAM SYSTEM APPROACHES
LATER SUNDAY WITH A SURGE OF BOUNDARY LAYER SOUTHWEST WINDS...
ISENTROPIC LIFT AND FRONTOGENESIS. SO...ANY BREAKS IN THE CLOUDS
SUNDAY MORNING SHOULD END...WITH CLOUDS THICKENING SUNDAY
AFTERNOON AND SNOW SHOWER ACTIVITY RETURNING IN THE AFTERNOON AND
INTO SUNDAY NIGHT. MANY AREAS COULD SEE ANOTHER INCH OR TWO OF
SNOW BEFORE THIS SYSTEM EXITS LATE MONDAY AND HERALDS STRONG COLD
ADVECTION. HIGHS SUNDAY IN THE SINGLE NUMBERS TO MID TEENS. LOWS
SUNDAY NIGHT JUST A COUPLE OF DEGREES COLDER THAN THE DAYTIME
HIGHS DUE TO THE CLOUDS...WINDS AND SNOW SHOWER ACTIVITY.

ON MONDAY...SNOW SHOWER ACTIVITY SHOULD END BY MIDDAY LEAVING LAKE
EFFECT CLOUDS AND SNOW SHOWER ACTIVITY TO LINGER IN THE SOUTHERN
ADIRONDACKS...WESTERN MOHAWK VALLEY AND SCHOHARIE VALLEY...WITH
FLURRIES POSSIBLE IN THE REST OF THE AREA. WITH THE COLD FRONT
TIMED TO TRACK THROUGH THE REGION AROUND MIDDAY MONDAY...HIGH
TEMPERATURES SHOULD REACH THE TEENS TO MID 20S MONDAY...DEPENDING
ON COVERAGE OF CLOUDS AND THE ULTIMATE TIMING OF THE COLD FRONT.

MONDAY NIGHT...MORE WIND CHILL HEADLINES MAY BE NEEDED...AND HIGHS
TUESDAY LOOK TO BE IN THE SINGLE NUMBERS TO NEAR 20.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM PERIOD WILL FEATURE A CONTINUATION OF BELOW NORMAL
TEMPERATURES WITH A GRADUAL MODERATION...AND RAPIDLY MOVING CLIPPERS
BETWEEN PERIODS OF HIGH PRESSURE WHICH WILL BRING PURE SNOW SHOWERS.
THE FIRST OF THESE CLIPPER SYSTEMS WILL PASS TO OUR NORTH LATE
THURSDAY...WITH A SECOND FOLLOWING SUIT AT THE TAIL END OF THE
PERIOD.  BOTH WILL SWEEP BARELY NOTICEABLE COLD FRONTS THROUGH OUR
REGION EXCEPT PERHAPS FOR THE WINDS.  IN EACH CASE...ONLY VERY LIGHT
PRECIPITATION AMOUNTS IN SNOW SHOWERS WILL BE THE NORM...AS THE BULK
OF SNOWFALL WITH THESE SYSTEMS IS ALMOST ALWAYS IN PROXIMITY TO THE
LOW CENTER...THESE PASSING WELL TO OUR NORTH.

HIGH TEMPERATURES ON WEDNESDAY WILL BE IN MOSTLY THE TEENS...WITH
MID TEENS TO MID 20S ON THURSDAY...FROM AROUND 20 DEGREES TO AROUND
30 ON FRIDAY...AND LOWER 20S TO LOWER 30S ON SATURDAY.  LOWS TUESDAY
AND WEDNESDAY NIGHTS WILL BE IN MAINLY THE MINUS 10 TO PLUS 5 DEGREE
RANGE.  LOWS THURSDAY AND FRIDAY NIGHTS WILL BE IN THE ZERO TO 15
DEGREES ABOVE ZERO RANGE.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
THE STEADIEST SNOW WILL GRADUALLY BE TAPERING OFF FROM W TO E ACROSS
THE TAF SITES OVER THROUGH 01Z-02Z/SUN. EXPECT MAINLY IFR VSBYS
DURING THIS TIME PERIOD...ALTHOUGH KPOU MAY TREND TO MVFR OR EVEN
VFR SLIGHTLY EARLIER. AFTER A BRIEF LULL...AN ARCTIC COLD FRONT
WILL THEN SWEEP E/SE ACROSS THE TAF SITES BETWEEN ROUGHLY 03Z-
06Z/SUN. A BRIEF...15 TO 30 MINUTE SNOW SQUALL PRODUCING LIFR
CONDITIONS WILL BE POSSIBLE AS IT PASSES. CONDITIONS SHOULD THEN
TREND MAINLY TO VFR IN ITS WAKE...ALTHOUGH BLOWING SNOW COULD
STILL OCCASIONALLY REDUCE VSBYS INTO THE MVFR RANGE AT TIMES...ESP
AT KALB AND KPSF.

VFR CONDITIONS ARE THEN EXPECTED LATE TONIGHT INTO MUCH OF SUNDAY.

SOUTH TO SOUTHWEST WINDS WILL AVERAGE MAINLY 5-10 KT EARLY THIS
EVENING...BEFORE ABRUPTLY SHIFTING INTO THE WEST TO NORTHWEST AT
15-25 KT...AND POSSIBLY GUSTING OVER 30 KT WITH AND BEHIND THE
FRONTAL PASSAGE THROUGH SUNDAY MORNING. WEST TO NORTHWEST WINDS WILL
THEN DECREASE...AND GRADUALLY BACK INTO THE SOUTHWEST TO SOUTH SUN
AFTERNOON AT 5-10 KT.

OUTLOOK...

SUNDAY NIGHT: MODERATE OPERATIONAL IMPACT.BREEZY CHANCE OF SHSN.
MONDAY: MODERATE OPERATIONAL IMPACT.BREEZY CHANCE OF SHSN.
MONDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
TUESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
TUESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH EARLY NEXT WEEK.

A LIGHT TO MODERATE SNOWFALL IS EXPECTED THROUGH THIS EVENING.
SOME MORE LIGHT SNOW WILL BE POSSIBLE WITH ANOTHER STORM FOR
SUNDAY INTO MONDAY AS WELL. WITH TEMPERATURES EXPECTED TO REMAIN
BELOW FREEZING INTO MUCH OF NEXT WEEK...THIS SNOW WILL HAVE NO
AFFECT ON AREA RIVERS AND STREAMS. RIVER AND LAKE ICE WILL
CONTINUE TO INCREASE AND THICKEN...ESPECIALLY NEXT WEEK...WITH
VERY COLD TEMPERATURES EXPECTED THANKS TO A FRIGID ARCTIC AIR
MASS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR NYZ038>043-047-
     048-051-054-058-061-063-082>084.
     WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR NYZ032-033.
MA...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...KL/NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...KL
HYDROLOGY...FRUGIS/SNYDER
Hazardous weather outlook, Jan 25, 6:31 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
631 PM EST SAT JAN 25 2014

NYZ032-033-261100-
NORTHERN HERKIMER-HAMILTON-
631 PM EST SAT JAN 25 2014

...WIND CHILL WARNING IN EFFECT FROM 1 AM TO NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN
HERKIMER COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ038>043-047-048-051-054-058-061-063-082>084-VTZ013>015-
261100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
631 PM EST SAT JAN 25 2014

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND CENTRAL
MOHAWK VALLEY...THE LAKE GEORGE SARATOGA REGION...SCHOHARIE
COUNTY...WESTERN MASSACHUSETTS...THE HELDERBERGS...TACONICS OF
EAST CENTRAL NEW YORK...SOUTHERN VERMONT...AND THE EASTERN
CATSKILLS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ049-050-052-053-059-060-064>066-261100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
631 PM EST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...AND FOR THE GREATER CAPITAL REGION AND MID HUDSON
VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 25, 8:11 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
811 PM EST SAT JAN 25 2014

NYZ032-033-038-039-082-260215-
HAMILTON NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
811 PM EST SAT JAN 25 2014

...A LINE OF SNOW SQUALLS IN HAMILTON...FULTON AND HERKIMER
COUNTIES...

AT 807 PM EST...SNOW SQUALLS WERE DETECTED BY RADAR. THESE SNOW
SQUALLS WERE LOCATED ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST
OF OLD FORGE TO 14 MILES WEST OF HINCKLEY TO 17 MILES WEST OF
UTICA...AND MOVING EAST AT 25 MPH.

SNOW SQUALLS WILL BE NEAR...
OLD FORGE AND MCKEEVER BY 835 PM EST
NICKS LAKE CAMPGROUND AND BIG MOOSE BY 840 PM EST
ALGER ISLAND PUBLIC CAMPGROUND AND NORTHWOOD BY 845 PM EST
POLAND AND EAGLE BAY BY 850 PM EST
LIMEKILN LAKE CAMPGROUND AND INLET BY 855 PM EST

SNOW SQUALLS PRODUCING A 15 TO 30 MINUTE PERIOD OF HEAVY SNOW AND
NEAR WHITE OUT CONDITIONS CAN BE EXPECTED. GENERALLY AN INCH OR LESS
OF SNOW WILL ACCUMULATE...BUT THE SEVERITY OF THE SNOW SQUALLS WILL
SIGNIFICANTLY REDUCE VISIBILITY AND CAUSE EXTREMELY HAZARDOUS DRIVING
CONDITIONS.

&&

LAT...LON 4322 7508 4326 7516 4330 7515 4334 7509
      4410 7517 4406 7507 4409 7469 4405 7446
      4369 7447 4346 7467 4324 7468 4287 7490
      4292 7522 4306 7522
TIME...MOT...LOC 0111Z 282DEG 22KT 4407 7516 4379 7514
          4356 7535 4335 7535 4306 7553
Special weather statement, Jan 25, 9:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
959 PM EST SAT JAN 25 2014

NYZ039-040-047>052-058-082-260345-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
EASTERN ALBANY NY-WESTERN GREENE NY-SOUTHERN SARATOGA NY-
959 PM EST SAT JAN 25 2014

...A LINE OF SNOW SQUALLS IN MONTGOMERY...SCHOHARIE...FULTON...
SCHENECTADY...ALBANY...GREENE AND SARATOGA COUNTIES...

AT 956 PM EST...SNOW SQUALLS WERE DETECTED BY RADAR.  THESE SNOW
SQUALLS WERE LOCATED ALONG A LINE EXTENDING FROM HAGAMAN TO SHARON
SPRINGS TO 13 MILES WEST OF SUMMIT...OR ALONG A LINE EXTENDING FROM
AMSTERDAM TO 6 MILES NORTHWEST OF COBLESKILL...AND MOVING SOUTHEAST
AT 30 MPH.

SNOW SQUALLS WILL BE NEAR...
GLENVILLE AND COBLESKILL BY 1005 PM EST
ROTTERDAM JUNCTION...RICHMONDVILLE AND COBLESKILL BY 1010 PM EST
SUMMIT...DELANSON AND CENTRAL BRIDGE BY 1015 PM EST
SCOTIA AND EAST GLENVILLE BY 1020 PM EST

IN NEW YORK THIS INCLUDES INTERSTATE 88 EXITS BETWEEN 19 AND 23.

IN NEW YORK THIS INCLUDES INTERSTATE 87 EXITS BETWEEN 1 AND 6.

IN NEW YORK THIS INCLUDES INTERSTATE 90 EXITS BETWEEN 1S AND 2.

SNOW SQUALLS PRODUCING A 15 TO 30 MINUTE PERIOD OF HEAVY SNOW AND
NEAR WHITE OUT CONDITIONS CAN BE EXPECTED. GENERALLY AN INCH OR LESS
OF SNOW WILL ACCUMULATE...BUT THE SEVERITY OF THE SNOW SQUALLS WILL
SIGNIFICANTLY REDUCE VISIBILITY AND CAUSE EXTREMELY HAZARDOUS DRIVING
CONDITIONS.

&&

LAT...LON 4262 7464 4278 7467 4308 7419 4273 7373
      4249 7411 4232 7445 4235 7444 4241 7461
      4251 7471
TIME...MOT...LOC 0258Z 315DEG 27KT 4294 7412 4274 7453
          4259 7483

NYSDOT VMS BOARDS AFFECTED...
  VMS-60
  VMS-15
  VMS-17
  VMS-27
  VMS-29
  VMS-53
  VMS-111
  VMS-59
  VMS-54
  VMS-109
  VMS-108
  VMS-63
  VMS-048543
  VMS-048534

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
January 26, 1:00 AM EST to 9:30 AM EST
Where
Northern Berkshire forecast zone
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
January 26, 1:00 AM EST to 9:30 AM EST
Where
Southern Berkshire forecast zone
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486564, 486565.